Alert archive / Alabama / Tornado Warnings in 2006

Tornado Warning 16, NWS Birmingham, AL

March 13, 2006Tuscaloosa County, Alabama

NWS Birmingham, AL issued this tornado warning at Mar 13, 2006, 5:44 PM CST for Tuscaloosa County, Alabama. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2006, 5:44 PM CST (23:44 UTC)
Expired
Mar 13, 2006, 6:45 PM CST
In force
61 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 80 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 5:54 PM CSTTORNADO9 N Samantha, ALAN FO TORNADO BRIEFLY TOUCHED DOWN IN RURAL NORTHERN TUSCALOOSA COUNTY JUST EAST OF US 43. THE TORNADO PRODUCED LITTLE TO NO DAMAGE. A STORM SPOTTER CAPTURED IMAGES OF THE TORNADO. THE TORNADO PATH WAS .1 MILES LONG AND 20 YARDS WIDE.
Mar 13, 6:14 PM CSTFUNNEL CLOUD12 Ne Samantha, ALA FUNNEL CLOUD WAS REPORTED BY VOLUNTEER FIRE FIGHTERS NEAR WILEY ALONG HIGHWAY 69.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 1:48 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 132344
TORBMX
ALC125-140045-
/O.NEW.KBMX.TO.W.0016.060313T2344Z-060314T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CST MON MAR 13 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 645 PM CST

* AT 542 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME
  SOUTH CENTRAL FAYETTE COUNTY...OR ABOUT 11 MILES SOUTH OF
  FAYETTE...MOVING EAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RURAL NORTHERN TUSCALOOSA COUNTY AT 600 PM CST
  RURAL NORTHEASTERN TUSCALOOSA COUNTY AT 630 PM CST

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3358 8766 3353 8768 3350 8769 3348 8733
      3351 8725 3358 8734 3361 8742

$$

61
2 follow-up statements
000 
WWUS54 KBMX 140004
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
603 PM CST MON MAR 13 2006

ALC125-140045-
/O.CON.KBMX.TO.W.0016.000000T0000Z-060314T0045Z/
TUSCALOOSA AL-
603 PM CST MON MAR 13 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CST FOR NORTHERN 
TUSCALOOSA COUNTY...

AT 559 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER NORTH CENTRAL
TUSCALOOSA COUNTY...OR ABOUT 17 MILES NORTH OF LAKE LURLEEN STATE 
PARK...MOVING EAST AT 35 MPH.  THIS STORM BLEW AN ABANDONED MOBILE 
HOME OFF ITS FOUNDATION IN SOUTHERN FAYETTE COUNTY WHEN IT MOVED 
THROUGH THAT AREA.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF 
NORTHERN TUSCALOOSA COUNTY.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3358 8759 3350 8759 3348 8733 3351 8725
      3358 8734 3361 8742

$$

61
000 
WWUS54 KBMX 140021
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 PM CST MON MAR 13 2006

ALC125-140045-
/O.CON.KBMX.TO.W.0016.000000T0000Z-060314T0045Z/
TUSCALOOSA AL-
619 PM CST MON MAR 13 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CST FOR NORTHERN
TUSCALOOSA COUNTY...

AT 615 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 12 MILES NORTHEAST OF
SAMANTHA...OR ABOUT 21 MILES NORTHEAST OF LAKE LURLEEN STATE PARK...
MOVING EAST AT 35 MPH.

THIS TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF 
NORTHERN TUSCALOOSA COUNTY.

AN ADDITIONAL THUNDERSTORM MOVING INTO NORTHWESTERN TUSCALOOSA 
COUNTY WAS ALSO BEGINNING TO SHOW SIGNS OF ROTATION...AND MAY 
PRODUCE A TORNADO VERY SOON.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM CST MONDAY 
EVENING FOR THIS AREA.

LAT...LON 3361 8742 3346 8783 3332 8784 3339 8722
      3348 8734 3358 8734

$$

61

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 13, 3:27 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 13, 3:27 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CST MON MAR 13 2006

.DISCUSSION...ALL EYES ARE SET ON TONIGHTS EVENT. A LINE OF
SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE STATE
LATE THIS AFTERNOON AND TONIGHT. THE BIG QUESTION IS IF IT WILL BE
SEVERE OR NOT. THE LATEST 18Z BMX SOUNDING SHOWED THAT THE CAP
ALOFT REMAINS STRONG...BUT NOT QUITE AS STRONG AS THIS MORNING.
THE MAIN AREA OF CONCERN AT THE MOMENT IS WEST OF INTERSTATE 65
AND NORTH OF ALICEVILLE AND FOSTERS. THIS IS WHERE DYNAMICS ARE
IN BETTER SHAPE FOR SOME SEVERE THUNDERSTORMS INCLUDING ISOLATED
TORNADOES. HENCE WHY A TORNADO WATCH WAS ISSUED. WE WILL CONTINUE
TO MONITOR THE LINE AS IT MOVES TO THE EAST TO SEE IF IT BECOMES
STRONGER OF IF IT WEAKENS. IF THE LINE DOES BECOME STRONGER...THE
WATCH COULD BE EXTENDED EASTWARD LATER TONIGHT.

RAIN CHANCES WILL CONTINUE TONIGHT AS THE FRONT MOVES ACROSS. SOME
LINGERING SHOWERS WILL BE LEFT ACROSS OUR SOUTHEASTERN COUNTIES EARLY
TOMORROW MORNING. BIG CHANGES ARE ON TAP TOMORROW WITH WINDY
CONDITIONS AND MUCH COOLER TEMPERATURES. SINCE TEMPERATURES HAVE
BEEN IN THE 80S OVER MUCH OF THE AREA THE LAST FEW DAYS...THIS
KIND OF CHANGE WILL BE A BIT BRISK. WINDS WILL BEGIN TO SUBSIDE BY
TUESDAY NIGHT AS THE DOME OF HIGH PRESSURE MOVES IN. THIS WILL
RESULT IN PERFECT RADIATIONAL COOLING NIGHT WHICH WILL HELP
TEMPERATURES DROP INTO THE 30S OVER MUCH OF THE CWA.

DRY CONDITIONS WILL CONTINUE THROUGH MOST OF WEDNESDAY. THE NEXT
COLD FRONT WILL MOVE ACROSS ON THURSDAY BRINGING US ADDITIONAL SHOWERS
TO THE AREA. WE WILL BE VERY STABLE SO NO THUNDERSTORMS ARE
EXPECTED WITH THIS SYSTEM. HIGH PRESSURE WILL THEN ESTABLISH OVER
THE AREA ON FRIDAY AND REMAIN THROUGH LATE SUNDAY. ANOTHER SYSTEM
WILL APPROACH THE AREA LATE SUNDAY INTO MONDAY. THIS IS THE SYSTEM
TO WATCH AS THE LONG RANGE MODELS HINT THAT THIS COULD BE A STRONG
SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     47  56  30  65 /  90  10   0   0
ANNISTON    49  59  34  66 /  90  10   0   0
BIRMINGHAM  46  59  34  67 /  90  10   0   0
TUSCALOOSA  44  63  35  68 /  80  10   0   0
CALERA      50  60  36  68 /  90  10   0   0
AUBURN      55  63  36  67 /  80  10   0   0
MONTGOMERY  52  64  34  69 /  90  10   0   0
TROY        56  65  36  68 /  70  20   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY IN EFFECT FOR CENTRAL ALABAMA THROUGH 6 PM
CST.

&&

10/ARM

In the hours before

Local storm report, Mar 13, 5:09 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     15 N FAYETTE            33.91N 87.83W
03/13/2006                   FAYETTE            AL   COUNTY OFFICIAL

            POSSIBLE TORNADO IN NORTHERN FAYETTE. TREES BLOWN DOWN
            ALONG US 43 NEAR WEEKS ROAD.

&&

LINHARES
Local storm report, Mar 13, 5:12 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     15 N FAYETTE            33.91N 87.83W
03/13/2006                   FAYETTE            AL   COUNTY OFFICIAL

            POSSIBLE TORNADO IN NORTHERN FAYETTE. TREES BLOWN DOWN
            ALONG US 43 NEAR WEEKS ROAD.

&&

LINHARES
Local storm report, Mar 13, 5:14 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     WINFIELD                33.93N 87.80W
03/13/2006                   MARION             AL   EMERGENCY MNGR

            POSSIBLE TORNADO NEAR WINFIELD. TREES AND POWER LINES
            WERE BLOWN DOWN ALONG US 43 IN WINFIELD.

&&

LINHARES
Local storm report, Mar 13, 5:19 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND DMG     KENNEDY                 33.58N 87.99W
03/13/2006                   LAMAR              AL   EMERGENCY MNGR

            POSSIBLE TORNADO NEAR KENNEDY. A FEW STRUCTURES HAVE BEEN
            DAMAGED ALONG HIGHWAY 17.

&&

LINHARES
Local storm report, Mar 13, 5:24 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     6 SW MILLPORT           33.50N 88.15W
03/13/2006                   PICKENS            AL   LAW ENFORCEMENT

            POSSIBLE TORNADO SOUTHWEST OF MILLPORT. DEBRIS VISIBLE
            AND A FEW TREES BLOWN DOWN JUST SOUTH OF SR 96 AND FIELDS
            ROAD.

&&

LINHARES
Local storm report, Mar 13, 5:32 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FUNNEL CLOUD     3 E CARBON HILL         33.90N 87.47W
03/13/2006                   WALKER             AL   EMERGENCY MNGR

            SEVERAL FUNNEL CLOUDS REPORTED FROM ELDRIDGE TO CARBON
            HILL TO NEAR MANCHESTER.

&&

LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 11:19 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more7 hr
Mar 13, 3:44 PM CSTTornado WarningBMXLamar54 min
Mar 13, 4:18 PM CSTTornado WarningBMXFayette, Marion42 min
Mar 13, 4:42 PM CSTSevere Thunderstorm WarningBMXLamar, Pickens48 min
Mar 13, 4:51 PM CSTTornado WarningBMXWalker39 min
Mar 13, 4:54 PM CSTTornado WarningBMXLamar, Pickens36 min
Mar 13, 4:58 PM CSTTornado WarningBMXFayette, Marion9 min
Mar 13, 5:17 PM CSTTornado WarningBMXFayette43 min
Mar 13, 5:28 PM CSTTornado WarningBMXWalker17 min
Mar 13, 5:41 PM CSTSevere Thunderstorm WarningBMXWinston19 min
Mar 13, 5:43 PM CSTTornado WarningBMXWalker17 min

Nearby

Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.